Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 15, NWS Boston/Norton, MA

May 8, 2024Kent County, Newport County, Washington County, Rhode Island; Bristol County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 8, 2024, 9:47 PM EDT for Kent County, Newport County, Washington County, Rhode Island; Bristol County, Massachusetts. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2024, 9:47 PM EDT (01:47 UTC)
Expired
May 8, 2024, 10:15 PM EDT
In force
28 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bristol County, MA, Kent County, RI, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 58 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 9:51 PM EDTHAIL 1.54 Wnw Jamestown, RITime estimated from radar.
May 8, 9:53 PM EDTHAIL 1.754 Ne Narragansett, RIdelayed report. Varying ranges of hail size, up to golf ball. Vehicle hood dented from hail.
May 8, 9:58 PM EDTHAIL 21 Ne Narragansett, RISocial media photo of 2 inch diameter hailstones in Narragansett. Also was relayed by Amateur Radio.
May 8, 9:58 PM EDTHAIL 23 Nne Narragansett, RICorrects previous hail report from 1 NE Narragansett for location. Social media photo of 2 inch diameter hailstones in Narragansett. Also was relayed by Amateur Radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

080 
WUUS51 KBOX 090147
SVRBOX
MAC005-RIC003-005-009-090215-
/O.NEW.KBOX.SV.W.0015.240509T0147Z-240509T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
947 PM EDT Wed May 8 2024

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Southern Bristol County in southeastern Massachusetts...
  Northeastern Washington County in Rhode Island...
  Southern Newport County in Rhode Island...
  South central Kent County in Rhode Island...

* Until 1015 PM EDT.

* At 947 PM EDT, a severe thunderstorm was located near Exeter, or 
  near North Kingstown, moving southeast at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  South Kingstown, North Kingstown, Newport, Portsmouth, Middletown,
  Narragansett, Westport, East Greenwich, Richmond, Exeter, West
  Greenwich, Jamestown, and Little Compton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 7170 4164 7160 4149 7103 4145 7105
      4143 7142 4142 7143 4137 7145
TIME...MOT...LOC 0146Z 295DEG 34KT 4153 7156 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BL
2 follow-up statements
329 
WWUS51 KBOX 090155
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
955 PM EDT Wed May 8 2024

RIC003-090205-
/O.CAN.KBOX.SV.W.0015.000000T0000Z-240509T0215Z/
Kent RI-
955 PM EDT Wed May 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KENT COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4152 7159 4159 7154 4149 7103 4145 7105
      4143 7142 4142 7143 4137 7145
TIME...MOT...LOC 0155Z 293DEG 43KT 4148 7141 

$$

MAC005-RIC005-009-090215-
/O.CON.KBOX.SV.W.0015.000000T0000Z-240509T0215Z/
Bristol MA-Washington RI-Newport RI-
955 PM EDT Wed May 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHERN BRISTOL...NORTHEASTERN WASHINGTON AND SOUTHERN NEWPORT
COUNTIES...

At 955 PM EDT, a severe thunderstorm was located over Jamestown, or
near Newport, moving southeast at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
South Kingstown, North Kingstown, Newport, Portsmouth, Middletown,
Narragansett, Exeter, Jamestown, and Little Compton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4152 7159 4159 7154 4149 7103 4145 7105
      4143 7142 4142 7143 4137 7145
TIME...MOT...LOC 0155Z 293DEG 43KT 4148 7141 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BL
077 
WWUS51 KBOX 090209
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
1009 PM EDT Wed May 8 2024

MAC005-RIC005-009-090219-
/O.EXP.KBOX.SV.W.0015.000000T0000Z-240509T0215Z/
Bristol MA-Washington RI-Newport RI-
1009 PM EDT Wed May 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BRISTOL...
NORTHEASTERN WASHINGTON AND SOUTHERN NEWPORT COUNTIES WILL EXPIRE AT
1015 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Boston/Norton.

LAT...LON 4152 7159 4159 7154 4149 7103 4145 7105
      4143 7142 4142 7143 4137 7145
TIME...MOT...LOC 0209Z 295DEG 36KT 4143 7127 

$$

BL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:19 PM EDT, 7 hours 28 minutes earlier.

Area forecast discussion, May 8, 2:19 PM EDT, 7 hours 28 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
Issued by National Weather Service New York NY
219 PM EDT Wed May 8 2024

.SYNOPSIS...
Another round of scattered showers and thunderstorms will move
across the region this afternoon and this evening. Periods of
unsettled weather continue late this week into this weekend with
showers at times. Temperatures will average below normal late this
week into the weekend. Milder/Seasonable temperatures should return
early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Key Points...

* Another round of scattered showers and t-storms possible this
  afternoon and evening. A few strong to marginally severe storms
  possible, with hail the primary threat

A mid-level shortwave moves into New England this afternoon and
evening. This is expected to set off some additional showers and
thunderstorms this evening. Good cooling aloft as 500 mb temps drop
to -16 to -18C will result in rather steep mid level lapse rates 7-
7.5 C/km overspreading the region. This will contribute to MUCAPES
500-1000+ J/kg developing across much of the region late this
afternoon. We have already seen some convective storms start to fire
well northwest of the region. While storms may be mostly elevated,
potential exists for marginally severe hail given impressive
effective bulk shear values of 50+ kt along with steep mid level
lapse rates. SPC has all of SNE within a marginal risk but it
appears focus for strongest storms will be from northern CT through
interior MA.

There is some uncertainty regarding the extent of surface based
instability this afternoon due to presence of cooler low level
airmass. Damaging wind threat will be dependent on surface based
storms developing. Best chance of SBCAPES up to 1000 J/kg will be
across western MA and northern CT as these areas may sneak into the
warm sector ahead of a cold front, and decent low level lapse rates
develop here. This is where strong to damaging wind threat will be
highest with any strong storms.

Any convection that does develop should come to an end prior to
midnight, with drier air working into the region behind the storms.
Expect some clearing conditions especially across the interior.
There is a chance that some stratus and patchy fog may linger in the
coastal plain. Lows will be in the upper 40s and lower 50s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday starts out dry as a wedge of dry air remains in place over
SNE. Moisture increases from the SW during the afternoon ahead of
next shortwave dropping through the Great Lakes and OH valley, with
low pressure moving to mid Atlantic region. Risk of showers will
increase during the afternoon. Highs should be mostly in the 60s,
mildest CT valley and coolest along the coast in eastern MA where
developing NE flow will likely hold temps in the upper 50s here.

These showers will continue into Thursday night. With cloud cover
and rain, temperatures across much of the area will remin in the
middle and upper 40s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Key Points...

* More widespread rain possible Friday into Saturday night

* Below average temperatures continue through the weekend

* More seasonable temps return next week

Friday

A shortwave trough exits out of the Ohio River Valley becoming
negatively tilted as it moves over SNE. The surface low is initially
vertically stacked with the shortwave aloft and begins to occlude as
new low forms and intensifies offshore to the east. Although the
best forcing will be to the south of SNE, the chances for a
widespread rain are increasing. As a mid level low passes over and
intensifies to the south of the region, this will drag down rather
cold 850mb air around 0C to -2C. With ENE winds at the surface,
along with cold 850mb temps, low clouds, and rain, high temps may
struggle to even reach 50F across the region. Rain looks to continue
into Friday night before tapering off Saturday morning. Overnight
lows look to drop into the low 40s, with upper 30s possible in the
high terrain. Not out of the question that snow mixes in with rain
across the high terrain in the Berkshires.

Saturday

Surface and midlevel low move well out to sea bringing widespread
rain to end in the morning. However, an upper level closed low drops
south over the region leaving SNE under cyclonic flow aloft.  With
weak forcing aloft and the mid level cold pool still in place, this
will likely lead to a hit or miss light showers/drizzle. High temps
on Saturday don't look to recover much with thick low level cloud
layer still around. High temps should only reach the low to mid 50s
with continued onshore flow.

Sunday

Another weak surface low exits the Ohio River Valley and passes just
south of SNE.  This could bring another round of widespread light
rain to the region. Uncertainty with this system remains high given
the weak upper level forcing and not much run to run consistency on
the track of the low. Highs remain below normal Sunday and could
once again struggle to reach 50F.

Next week

The pesky upper level low and mid level cold pool finally move east
as a midlevel shortwave brings WAA and 850mb temps above 0C to even
+10C by mid week.  This will allow high temps to moderate back into
the low to mid 70s. As for rain chances, high pressure to the south
should keep things dry early in the week. Rain chances look to
increase again mid to late week, but uncertainty is high at this
time.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update...

Stubborn RA/SHRA will continue over KBOS/KBED/KFMH and KHYA for
the next hour or so before pushing offshore. Latest satellite
showing broad clearing across western terminals so expect some
brief improvement in cigs into early afternoon before any
convective activity pushes into the area from eastern NYS.
Elsewhere for the eastern terminals, IFR conditions look to
continue into the afternoon.

Today...Moderate confidence.

A round of scattered showers/t-storms remains possible 19-00z,
with best chance from northern CT northward through interior MA.
Have maintained VCTS for all terminals given the low confidence
in coverage. Some hail is possible with the afternoon/early
evening activity. A period of SW gusts to 20 kt and pockets of
LLWS possible this afternoon across SE MA and Cape/Islands as
LLJ develops and moves across the region.

Tonight...Low to moderate confidence.

SHRA/TS exits into the waters early this evening. Some clearing
is possible tonight for western MA/CT but stratus and patchy
fog may linger across eastern MA and RI. Extent of IFR
conditions is uncertain. Light winds.

Thursday...Moderate confidence.

A period of VFR/MVFR conditions after 12Z trending to
widespread MVFR in the afternoon as more showers develop. N wind
5-15 kt becoming NE.

KBOS TAF...Moderate confidence in TAF. Scattered showers and
possible t-storms redevelop to the north and west this afternoon
and may move across BOS mid-late afternoon. IFR cigs look to
remain at least through 09Z Thursday, possibly lasting into the
morning push.

KBDL TAF...Moderate confidence in TAF. Another round of
scattered showers or t-storm possible this afternoon and we have
maintained the VCTS in the TAF given the uncertainty in coverage.
IFR cigs look to remain at least through 09Z Thursday, possibly
lasting into the morning push.

Outlook /Friday through Monday/...

Thursday Night: MVFR/IFR conditions possible. Breezy. Chance
SHRA.

Friday through Friday Night: MVFR/IFR conditions possible.
Chance RA.

Saturday: MVFR/IFR conditions possible.

Saturday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.

Sunday: Mainly VFR, with local MVFR possible. Chance RA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Thursday...High confidence.

Low level jet will bring a period of SW gusts to 20+ kt to south
coastal waters this afternoon and evening. Winds diminish
tonight, becoming north by Thu morning then NE 10-20 kt during
Thu afternoon. Seas remain below SCA thresholds. Areas of fog
will reduce vsbys at times over south coastal waters through
tonight. Scattered showers and embedded t-storms move through
this morning into early afternoon.

Outlook /Friday through Monday/...

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers.

Friday through Friday Night: Winds less than 25 kt. Seas up to
5 ft. Slight chance of rain.

Saturday: Winds less than 25 kt. Seas up to 5 ft.

Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

In the hours before

Local storm report, May 8, 9:05 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
905 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Hail             3 SE Wellfleet          41.90N 69.98W
05/08/2024  M1.00 Inch       Barnstable         MA   Public

            Time estimated from radar.

&&

BL
Local storm report, May 8, 9:10 PM EDT, 37 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Boston/Norton MA
910 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             3 SE Wellfleet          41.90N 69.98W
05/08/2024  M1.00 Inch       Barnstable         MA   Public

            Corrects previous hail report from 3 SE
            Wellfleet. Time estimated from radar.

&&

BL
Local storm report, May 8, 9:11 PM EDT, 36 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Boston/Norton MA
911 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             1 SSE Russell           42.16N 72.84W
05/08/2024  M1.00 Inch       Hampden            MA   Amateur Radio

            Time estimated by radar. Hailstones covering
            ground along Rte 23.

0339 PM     Hail             Chicopee                42.18N 72.57W
05/08/2024  M0.75 Inch       Hampden            MA   Amateur Radio

0345 PM     Hail             Westfield               42.14N 72.76W
05/08/2024  M0.75 Inch       Hampden            MA   Amateur Radio

0353 PM     Hail             Westfield               42.14N 72.76W
05/08/2024  M0.88 Inch       Hampden            MA   Public

0415 PM     Hail             3 W Springfield         42.12N 72.59W
05/08/2024  M1.00 Inch       Hampden            MA   Trained Spotter

            Corrects previous hail report from 3 W
            Springfield. torrential rainfall and hail up
            to quarter size reported near I-291 in
            Springfield.

0426 PM     Hail             1 E Fiskdale            42.11N 72.09W
05/08/2024  E1.00 Inch       Worcester          MA   Public

            Report from mPING: Quarter (1.00 in.).

0434 PM     Hail             1 NE Southbridge        42.10N 72.02W
05/08/2024  E1.00 Inch       Worcester          MA   Public

            Report from mPING: Quarter (1.00 in.).

0444 PM     Hail             Putnam                  41.92N 71.90W
05/08/2024  M1.75 Inch       Windham            CT   Broadcast Media

            Time estimated by radar.

0452 PM     Hail             Pomfret                 41.90N 71.97W
05/08/2024  M1.50 Inch       Windham            CT   Trained Spotter

0642 PM     Hail             4 SSE Pomfret           41.84N 71.95W
05/08/2024  M1.50 Inch       Windham            CT   Trained Spotter

            Time estimated from radar.

0650 PM     Hail             3 SE Wellfleet          41.90N 69.98W
05/08/2024  M1.00 Inch       Barnstable         MA   Public

            Corrects previous hail report from 3 SE
            Wellfleet. Time estimated from radar.

0650 PM     Hail             4 SE Wellfleet          41.89N 69.99W
05/08/2024  E0.70 Inch       Barnstable         MA   Public

            Time estimated from radar.

0700 PM     Hail             2 N Scituate            41.82N 71.62W
05/08/2024  M0.70 Inch       Providence         RI   Broadcast Media

0714 PM     Hail             Hampton                 41.78N 72.05W
05/08/2024  M1.00 Inch       Windham            CT   Broadcast Media

            Time estimated from radar.

0714 PM     Hail             2 ESE Westport          41.66N 71.06W
05/08/2024  M1.00 Inch       Bristol            MA   Trained Spotter

            Time estimated from radar.

0749 PM     Hail             West Warwick            41.70N 71.52W
05/08/2024  M1.25 Inch       Kent               RI   Trained Spotter

            Time estimated from radar.

0750 PM     Hail             Coventry                41.69N 71.60W
05/08/2024  M0.70 Inch       Kent               RI   Trained Spotter

            Corrects previous hail report from Coventry.

0754 PM     Hail             New Bedford             41.66N 70.94W
05/08/2024  M1.00 Inch       Bristol            MA   Trained Spotter

            Time estimated from radar.

0806 PM     Hail             Portsmouth              41.60N 71.25W
05/08/2024  M1.00 Inch       Newport            RI   Trained Spotter

            Time estimated from radar.

0819 PM     Hail             Woods Hole              41.53N 70.66W
05/08/2024  M1.25 Inch       Barnstable         MA   Trained Spotter

            Time estimated from radar.

0820 PM     Hail             Woods Hole              41.52N 70.66W
05/08/2024  E1.25 Inch       Barnstable         MA   Public

            Time estimated from radar.

&&
Local storm report, May 8, 9:15 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
915 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             1 SW Killingly          41.83N 71.88W
05/08/2024  M1.00 Inch       Windham            CT   Trained Spotter

&&

BL
Local storm report, May 8, 9:20 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
920 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     Hail             3 WSW New Bedford       41.64N 70.99W
05/08/2024  M1.25 Inch       Bristol            MA   Amateur Radio

            Time estimated from radar.

&&
Local storm report, May 8, 9:21 PM EDT, 26 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Boston/Norton MA
921 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             1 SSE Russell           42.16N 72.84W
05/08/2024  M1.00 Inch       Hampden            MA   Amateur Radio

            Time estimated by radar. Hailstones covering
            ground along Rte 23.

0339 PM     Hail             Chicopee                42.18N 72.57W
05/08/2024  M0.75 Inch       Hampden            MA   Amateur Radio

0345 PM     Hail             Westfield               42.14N 72.76W
05/08/2024  M0.75 Inch       Hampden            MA   Amateur Radio

0353 PM     Hail             Westfield               42.14N 72.76W
05/08/2024  M0.88 Inch       Hampden            MA   Public

0415 PM     Hail             3 W Springfield         42.12N 72.59W
05/08/2024  M1.00 Inch       Hampden            MA   Trained Spotter

            Corrects previous hail report from 3 W
            Springfield. torrential rainfall and hail up
            to quarter size reported near I-291 in
            Springfield.

0426 PM     Hail             1 E Fiskdale            42.11N 72.09W
05/08/2024  E1.00 Inch       Worcester          MA   Public

            Report from mPING: Quarter (1.00 in.).

0434 PM     Hail             1 NE Southbridge        42.10N 72.02W
05/08/2024  E1.00 Inch       Worcester          MA   Public

            Report from mPING: Quarter (1.00 in.).

0444 PM     Hail             Putnam                  41.92N 71.90W
05/08/2024  M1.75 Inch       Windham            CT   Broadcast Media

            Time estimated by radar.

0452 PM     Hail             Pomfret                 41.90N 71.97W
05/08/2024  M1.50 Inch       Windham            CT   Trained Spotter

0642 PM     Hail             4 SSE Pomfret           41.84N 71.95W
05/08/2024  M1.50 Inch       Windham            CT   Trained Spotter

            Time estimated from radar.

0645 PM     Hail             1 SW Killingly          41.83N 71.88W
05/08/2024  M1.00 Inch       Windham            CT   Trained Spotter

0650 PM     Hail             4 SE Wellfleet          41.89N 69.99W
05/08/2024  E0.70 Inch       Barnstable         MA   Public

            Time estimated from radar.

0650 PM     Hail             3 SE Wellfleet          41.90N 69.98W
05/08/2024  M1.00 Inch       Barnstable         MA   Public

            Corrects previous hail report from 3 SE
            Wellfleet. Time estimated from radar.

0700 PM     Hail             2 N Scituate            41.82N 71.62W
05/08/2024  M0.70 Inch       Providence         RI   Broadcast Media

0714 PM     Hail             2 ESE Westport          41.66N 71.06W
05/08/2024  M1.00 Inch       Bristol            MA   Trained Spotter

            Time estimated from radar.

0714 PM     Hail             Hampton                 41.78N 72.05W
05/08/2024  M1.00 Inch       Windham            CT   Broadcast Media

            Time estimated from radar.

0749 PM     Hail             West Warwick            41.70N 71.52W
05/08/2024  M1.25 Inch       Kent               RI   Trained Spotter

            Time estimated from radar.

0750 PM     Hail             Coventry                41.69N 71.60W
05/08/2024  M0.70 Inch       Kent               RI   Trained Spotter

            Corrects previous hail report from Coventry.

0754 PM     Hail             New Bedford             41.66N 70.94W
05/08/2024  M1.00 Inch       Bristol            MA   Trained Spotter

            Time estimated from radar.

0758 PM     Hail             3 WSW New Bedford       41.64N 70.99W
05/08/2024  M1.25 Inch       Bristol            MA   Amateur Radio

            Time estimated from radar.

0806 PM     Hail             Portsmouth              41.60N 71.25W
05/08/2024  M1.00 Inch       Newport            RI   Trained Spotter

            Time estimated from radar.

0819 PM     Hail             Woods Hole              41.53N 70.66W
05/08/2024  M1.25 Inch       Barnstable         MA   Trained Spotter

            Time estimated from radar.

0820 PM     Hail             Woods Hole              41.52N 70.66W
05/08/2024  E1.25 Inch       Barnstable         MA   Public

            Time estimated from radar.

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:03 PM EDTSpecial Marine WarningBOX41 min
May 8, 8:10 PM EDTSevere Thunderstorm WarningBOXBarnstable, Bristol, Plymouth50 min
May 8, 8:12 PM EDTSpecial Marine WarningBOX63 min
May 8, 8:34 PM EDTSpecial Marine WarningBOX56 min
May 8, 9:48 PM EDTSpecial Marine WarningBOX35 min
May 8, 9:50 PM EDTSpecial Marine WarningBOX40 min
May 8, 10:25 PM EDTSpecial Marine WarningBOX50 min
May 9, 6:08 PM EDTSmall Craft AdvisoryBOX34 hr

Nearby

Severe Thunderstorm Warnings in Rhode Island, 2024Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.